Format

Send to

Choose Destination
Emerg Med J. 2008 Jun;25(6):379-80. doi: 10.1136/emj.2007.056903.

A case of hyperkalaemia associated with hypocalcaemia.

Author information

1
Department of Surgery, Frenchay Hospital, Bristol, UK. rjgs@doctors.org.uk

Abstract

An 84-year-old woman presented with lethargy and anorexia. Although routine biochemistry demonstrated mild hyponatraemia, moderate hyperkalaemia and severe hypocalcaemia, the patient did not demonstrate the usual symptoms of hypocalcaemia. An electrocardiogram did not demonstrate evidence of hyperkalaemia or hypocalcaemia. Repeated biochemistry confirmed hyponatraemia but that was associated with hypokalaemia and normocalcaemia. Initial management involved correction of the hyponatraemia and hypokalaemia with appropriate intravenous fluids. If serum biochemistry demonstrates hyperkalaemia in association with hypocalcaemia, pseudohyperkalaemia and pseudohypocalcaemia caused by contamination with potassium ethylenediaminetetraacetic acid should always be considered. This can be confirmed by repeating biochemistry, but ensuring the serum gel tube is drawn first when taking multiple blood samples to avoid this contamination.

PMID:
18499832
DOI:
10.1136/emj.2007.056903
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center